Systemic weakness after therapeutic injections of botulinum toxin a: a case series and review of the literature
The use of intramuscular injections of Botulinum neurotoxin A (BoNT-A) is common in the treatment of hypertonicity and movement disorders. Although most side effects are mild, systemic effects, manifested by generalized weakness distant from the site of injection, have been reported. Previously reported occurrences are discussed, and 3 new cases of patients, who developed systemic weakness after administration of BoNT-A (Botox), despite having tolerated similar injections on several previous occasions, are presented. A review of the literature and reported cases indicate that risk of developing systemic effects does not seem to be related to dose based on body weight. It may be more likely that risk for systemic effects is related to total injection dose and injection frequency. The results of our 3 patients would indicate that injections of greater than 600 units of Botox with follow-up injections occurring every 3 months may lead to an increased risk. We would recommend careful consideration of reinjection frequency if injections of greater than 600 units of Botox are given. Reduction in systemic side effects may occur if reinjection frequency occurs in intervals of 4 months or greater in these individuals.
Medical Subject Headings
Adolescent; Adult; Anti-Dyskinesia Agents (adverse effects, therapeutic use); Botulinum Toxins (adverse effects, therapeutic use); Contraindications; Dose-Response Relationship, Drug; Dystonia (drug therapy, physiopathology); Electromyography; Female; Humans; Injections, Intramuscular; Male; Muscle Weakness (etiology, physiopathology); Young Adult
Digital Object Identifier (DOI)
Crowner, Beth E.; Torres-Russotto, Diego; Carter, Alexandre R.; and Racette, Brad A., "Systemic weakness after therapeutic injections of botulinum toxin a: a case series and review of the literature" (2010). Neurology. 1183.